What is lipodystrophy?
Lipo disrupts the body's usual methods of processing and distributing fat, often resulting in excess fat in the belly ("protease paunch"), breasts and shoulders ("buffalo hump") and/or extreme fat loss in the face (sunken "puppet cheeks"), arms and legs. Lipo can also include less visible changes like skyrocketing cholesterol, triglyceride and glucose levels, which can lead to heart disease, pancreas damage and (rarely) diabetes. Short of ongoing treatment failure, lipo's probably the biggest bummer of our triumphant age of HAART -- but still it's important to remember that most folks on HIV meds don't get it severely, and some don't get it at all.
What causes lipo in people with HIV?
"Ask five specialists that and you'll get 10 different answers," cracks University of North Carolina lipo researcher David Wohl, MD, who then deadpans, "Lipo is my life." Many believe that lipo is linked to metabolic changes caused by protease inhibitors (PIs), since we first started seeing major lipo with the introduction of PIs in the mid-'90s. And in studies, PI/nuke mixes, particularly with d4T, seem the likeliest combo culprits. That said, most blame lipo on not one isolated drug class or combo, but some tricky interaction of the meds, fat cells and HIV itself -- perhaps involving the partial comeback that treatment spurs in the immune system, and perhaps likelier to prey on longtime, older-aged HIVers. So should we 86 our PIs? All agree we must push research like a currently enrolling trial that compares lipo incidence in HIVers on PI-including versus PI-sparing combos (visit www.actis.org or call 1-800-TRIALS-A for details on ACTG 5110). But plenty of docs saw HIVer lipo before PIs. And while switching off PIs generally helps lower lipids and sugar, it hasn't as readily fattened up faces.
Bottom line? Don't even think about ditching a successful HIV-busting PI combo before talking to Doc first. "If I could stress one thing about lipo," says Wohl, "it's that PIs don't cause everything. They're among the most powerful HIV drugs we have, and they're not going away. As my grandmother used to say, 'If it ain't broke, don't fix it.'"Instead, talk to Doc about meds to treat lipo's riskiest symptoms. To bring down sky-high lipids, consider statins (Pravachor is usually best for HIVers; Zocor and Mevacor clash with PIs and NNRTIs), fibrates (TriCor's the most HIV-friendly) and good old niacin. Also talk to Doc about anti-diabetics to counter lipo in HIVers. FYI: One enrolling trial (ACTG 5082) will pit rosiglitazone against metformin to see which best kicks lipo's (skinny) ass.
So how can I get my face back?
You might have to tweak those cheeks: Lipid-lowerers and anti-diabetics haven't done much for wasted faces, suggesting that facial atrophy may often be irreversible. Enter cosmetic-surgery "fill-in" options (like collagen and Fascian, plus foreign-made New-Fill, which the U.S. stopped allowing individuals to import last year), but their effects often don't last long. Droplet implants of super-lightweight insoluble silicone have afforded hardier results to HIVers like Joe Hall, who says "people no longer ask if I'm sick." Hall's HMO covered the roughly $3,900 treatment after he appealed to a California law that makes insurers pay for face work in "urgent" cases like accidents and birth defects -- a still-rare victory in the movement to make HMOs cover HIV-related cosmetic surgery (visit www.facialwasting.org).
Brush off those who say surgery-seeking puppet-cheekers are narcissists who should be grateful just to be alive. Face lipo can "out" you as an HIVer, scare friends and family, make people question your health and induce enough angst to compromise med adherence. Still, perhaps the answer goes beyond what we can fix with pills or fill-ins. Check out your nearest ASO for groups where you can talk with other HIVers who are, or fear, going through the same thing. It might help you put a better face on your whole outlook.